Czechoslovak Mathematical Journal, Vol. 66, No. 1, pp. 41-55, 2016

Maximal regularity of the spatially periodic Stokes operator and application to nematic liquid crystal flows

Jonas Sauer

Jonas Sauer, Fachbereich Mathematik, Technische Universität Darmstadt, Schloßgartenstraße 7, 64283 Darmstadt, Germany, e-mail:

Abstract: We consider the dynamics of spatially periodic nematic liquid crystal flows in the whole space and prove existence and uniqueness of local-in-time strong solutions using maximal $L^p$-regularity of the periodic Laplace and Stokes operators and a local-in-time existence theorem for quasilinear parabolic equations à la ClĂ©ment-Li (1993). Maximal regularity of the Laplace and the Stokes operator is obtained using an extrapolation theorem on the locally compact abelian group $G:=\mathbb R^{n-1}\times\mathbb R / L \mathbb Z$ to obtain an $\mathcal{R}$-bound for the resolvent estimate. Then, Weis' theorem connecting $\mathcal{R}$-boundedness of the resolvent with maximal $L^p$ regularity of a sectorial operator applies.

Keywords: Stokes operator; spatially periodic problem; maximal $L^p$ regularity; nematic liquid crystal flow; quasilinear parabolic equations

Classification (MSC 2010): 35B10, 35K59, 35Q35, 76A15, 76D03

Full text available as PDF.

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at
Subscribers of Springer need to access the articles on their site, which is

[Previous Article] [Next Article] [Contents of This Number] [Contents of Czechoslovak Mathematical Journal]